Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 68, NWS Goodland, KS

June 4, 2012Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 4, 2012, 2:31 PM MDT for Greeley County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2012, 2:31 PM MDT (20:31 UTC)
Expired
Jun 4, 2012, 3:00 PM MDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3395 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WUUS53 KGLD 042031
SVRGLD
KSC071-042130-
/O.NEW.KGLD.SV.W.0068.120604T2031Z-120604T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT MON JUN 4 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 330 PM MDT

* AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTH OF TRIBUNE...AND WAS MOVING WEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN GREELEY COUNTY.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 97 AND 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3827 10205 3850 10205 3842 10157 3826 10157
      3826 10203
TIME...MOT...LOC 2031Z 101DEG 6KT 3830 10173
WIND...HAIL 60MPH 1.00IN
$$

024
2 follow-up statements
821 
WWUS53 KGLD 042045
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT MON JUN 4 2012

KSC071-042130-
/O.CON.KGLD.SV.W.0068.000000T0000Z-120604T2130Z/
GREELEY KS-
245 PM MDT MON JUN 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GREELEY COUNTY UNTIL 330 PM MDT...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
SOUTHWEST OF HORACE...AND WAS MOVING WEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHWESTERN GREELEY COUNTY.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 97 AND 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3844 10170 3826 10171 3826 10203 3827 10205
      3850 10205
TIME...MOT...LOC 2045Z 101DEG 6KT 3833 10189
WIND...HAIL 60MPH 1.00IN
$$

024
726 
WWUS53 KGLD 042100
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT MON JUN 4 2012

KSC071-042110-
/O.CAN.KGLD.SV.W.0068.000000T0000Z-120604T2130Z/
GREELEY KS-
300 PM MDT MON JUN 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREELEY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3844 10170 3826 10171 3826 10203 3827 10205
      3850 10205
TIME...MOT...LOC 2100Z 101DEG 6KT 3833 10192
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:01 PM MDT, 30 minutes earlier.

Area forecast discussion, Jun 4, 2:01 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
201 PM MDT MON JUN 4 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 201 PM MDT MON JUN 4 2012

WEAK UPPER FLOW AND RESULTING SHEAR UNDER THE RIDGE ALOFT WITH
WARM DAYTIME TEMPERATURES AND A LACK OF INHIBITION WITH A FRONTAL
BOUNDARY IN THE REGION WILL CONTRIBUTE TO THE DEVELOPMENT OF
DIURNALLY DRIVEN THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS.
EXPECT HIGH BASED SLOW MOVING THUNDERSTORMS TO DEVELOP IN THE
VICINITY OF THE FRONT AND OVER THE HIGHER TERRAIN OF
COLORADO...LAST THROUGH THE EVENING...AND THEN DIMINISH DURING THE
LATE EVENING.

PRIMARY ADJUSTMENT TO OVERNIGHT TUESDAY WAS TO BUMP LOW UP A FEW
DEGREES...ESPECIALLY ACROSS EASTERN PORTIONS OF THE FORECAST
AREA...AS WARM SOUTHEASTERLY NEAR-SURFACE FLOW PATTERN IS
MAINTAINED.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 201 PM MDT MON JUN 4 2012

BLOCKY MID/UPPER FLOW REGIME WITH RIDGING IN PLACE OVER THE
CENTRAL HIGH PLAINS WILL CONTINUE INTO THE EARLY PART OF THE
WEEKEND AT LEAST. A BROAD TROUGH WILL REMAIN ANCHORED ACROSS THE
PACIFIC NORTHWEST RESULTING IN GENERALLY SOUTHWEST FLOW ALOFT
ACROSS THE TRI-STATE REGION. A SERIES OF SHORTWAVE TROUGHS WILL
MOVE THROUGH THE MEAN FLOW AND BRING PERIODIC CHANCES FOR PRECIP
THROUGH FRIDAY. DEEP LAYER SHEAR WILL BE MEAGER...GENERALLY LESS
THAN 25 KTS...THROUGH THURSDAY MORNING. A MORE VIGOROUS SHORTWAVE
TROUGH WILL APPROACH THE REGION THURSDAY AFTERNOON AND COULD
PROVIDE A MORE ORGANIZED POTENTIAL FOR CONVECTION. STRONGEST
FORCING FOR ASCENT IS CURRENTLY PROGGED TO REMAIN NORTH OF THE
FORECAST AREA SO NOT ANTICIPATING A WIDESPREAD SEVERE THREAT.
HOWEVER...FEEL COMFORTABLE WITH CHANCE POPS FOR MUCH OF THE AREA
THURSDAY AFTERNOON THROUGH EARLY FRIDAY.

RIDGING BUILDS BACK ACROSS THE TRI-STATE REGION OVER THE WEEKEND
WHICH ALL RESULT IN TEMPS ONCE AGAIN REACHING THE MID 90S FOR MUCH
OF THE AREA BOTH SATURDAY AND SUNDAY. 04/12Z EC WOULD SUPPORT
TEMPERATURES APPROACHING THE CENTURY MARK...ESPECIALLY ON
SATURDAY. DID BUMP TEMPS A NOTCH OR TWO OVER GOING FORECAST BUT
MAY NEED ADDITIONAL INCREASES IF TREND CONTINUES.

A WEAK SURFACE TROUGH WILL PUSH THROUGH THE AREA ON SUNDAY WHICH
WILL KNOCK TEMPS BACK A FEW DEGREES. TEMPS MONDAY WILL BE COOLER
YET WITH READINGS CLOSER TO CLIMO IN THE MID TO UPPER 80S. WILL
KEEP THIS PORTION OF THE FORECAST DRY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1219 PM MDT MON JUN 4 2012

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD WITH ISOLATED
THUNDERSTORMS POSSIBLE IN THE VICINITY OF KGLD BETWEEN 22Z AND
04Z LATE THIS AFTERNOON AND EVENING. CLOUD COVER WILL INCREASE
ALONG WITH CONVECTIVE DEVELOPMENT MAINLY SOUTHWEST OF A WEAK COLD
FRONT POSITIONED ACROSS THE REGION...WITH DIURNALLY DRIVEN
THUNDERSTORMS PRODUCING STRONG WIND GUSTS. STORMS ARE EXPECTED TO
DIMINISH AFTER SUNSET WITH WINDS OTHERWISE REMAINING MAINLY LIGHT
OUT OF THE SOUTH SOUTHEAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART/FOLTZ
LONG TERM...FOLTZ
AVIATION...LOCKHART
Hazardous weather outlook, Jun 4, 10:39 AM MDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT MON JUN 4 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT MON JUN 4 2012 /1139 AM CDT MON JUN 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER
TERRAIN OF COLORADO THIS AFTERNOON. STORMS WILL MOVE EAST ACROSS
THE HIGH PLAINS THROUGH THIS EVENING AND WILL REMAIN MAINLY WEST
OF A STRATTON NEBRASKA TO HILL CITY KANSAS LINE. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...ALTHOUGH STRONG WIND GUSTS WILL BE
POSSIBLE WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND EVENING
THROUGH MUCH OF THE WEEK. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 4, 1:18 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
118 PM MDT MON JUN 4 2012

KSZ041-041945-
GREELEY-
118 PM MDT MON JUN 4 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HORACE...MOVING NORTHWEST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3826 10205 3861 10205 3864 10204 3864 10203
      3851 10168 3826 10168 3826 10204
TIME...MOT...LOC 1918Z 117DEG 12KT 3839 10200

LOCKHART
Special weather statement, Jun 4, 1:47 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT MON JUN 4 2012

COZ092-KSZ041-042045-
CHEYENNE COUNTY-GREELEY-
147 PM MDT MON JUN 4 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND
GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 144 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HORACE...MOVING NORTHWEST
AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3826 10205 3861 10205 3861 10279 3900 10258
      3874 10204 3870 10204 3870 10196 3854 10163
      3826 10163
TIME...MOT...LOC 1947Z 114DEG 19KT 3833 10194

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:18 PM MDTSpecial Weather StatementGLDGreeley27 min
Jun 4, 1:47 PM MDTSpecial Weather StatementGLDGreeley58 min
Jun 4, 2:02 PM MDTSevere Thunderstorm WarningGLDGreeley28 min
Jun 4, 2:52 PM MDTSpecial Weather StatementGLDWallace23 min
Jun 4, 4:55 PM MDTSpecial Weather StatementGLDWallace35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.